Scottish tattoo gets noticed for all the wrong reasons


In a unique case, a woman discovers that skin ink can result in a very, very long recovery. Andrew Masterson reports.


A thigh of regret. A leg tattoo resulted in years of unexpected pain.
A thigh of regret. A leg tattoo resulted in years of unexpected pain.
Markus Cuf/Getty Images

When the woman presented at the Glasgow rheumatology clinic a couple of years ago complaining of severe leg pain, the doctors didn’t know to make of it.

Clearly, something was up. The patient, 31 and in otherwise good condition, said the pain in her left thigh and knee had been going on for 10 months, and was severe enough to require regular painkillers.

She had some other health management issues. They were all well controlled, but still burdensome, and the addition of mysterious chronic pain was therefore a bit more than just annoying.

In particular, she had a history of cystic fibrosis that had led to a successful double lung transplant almost a decade earlier. As a result, she was on long-term immunosuppressive medication. The disease also meant she had diabetes mellitus, again well controlled.

Indeed, the doctors learned that she was a vibrant and active person who had recently travelled to Australia, Dubai and the US. Neither overseas nor in Scotland, however, had she undertaken any activities that might have led to infection or muscle injury.

Tests for rheumatism came back negative. Interviews and tests, thus, continued.

After a while, the doctors William Thomas Wilson, Mannix O’Boyle, and William Leach zoomed in on the fact that shortly before her leg pain first developed she had commissioned a large and colourful tattoo on her thigh.

Initially, this was not seen as relevant – the tattoo parlour was described as clean and hygienic, and the tattooist responsible and professional. Just as pertinently, it was not her first skin decoration. Several years previously, she had got her other thigh tattooed with no ill effects.

Straight after her latest tat, she said, she developed a mild skin irritation – a common and trivial after-effect of the procedure. The severe pain erupted nine days later.

Intrigued, the doctors ordered a biopsy. The results came back showing that the muscle tissue beneath and near the site of the thigh tattoo was chronically inflamed – a condition known as myopathy.

Such inflammation can arise spontaneously, so tying down the exact cause is impossible. In an article presented in the journal BMJ Case Reports, however, the doctors suggest that it may have arisen because the woman’s immunosuppressant drugs may have interacted with the tattoo process, instigating an infection.

“While we acknowledge that there is no evidence to definitely prove the causative effect, the timing of onset and the location of the symptoms correlated well with the tattoo application and there were no other identifiable factors to cause the pathology,” they write.

The woman ended up enduring the pain for a full year before symptoms started to improve. Eventually, three years later, she became free of discomfort was able to resume her normal activities.

The doctors describe the case as “a unique adverse reaction following a tattoo”. However, they add, given the current popularity of the practice, doctors should be mindful to counsel patients who take medications to suppress the immune system that beauty will always be skin-deep, but pain can have much deeper roots.

  1. https://www.eurekalert.org/jrnls/bmj/bcr224968.pdf
Latest Stories
MoreMore Articles